Alert archive / Minnesota / Tornado Warnings in 2019

Tornado Warning 20, NWS Grand Forks, ND

July 17, 2019Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 17, 2019, 4:27 PM CDT for Lake of the Woods County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 4:27 PM CDT (21:27 UTC)
Expired
Jul 17, 2019, 5:15 PM CDT
In force
48 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 209 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:38 PM CDTTSTM WND DMG1 Wnw Faunce, MNA COUPLE OF POPLAR TREES WERE SNAPPED AND LAYING ACROSS THE FAUNCE BUTTERFIELD ROAD. TIME ESTIMATED BASED ON RADAR.
Jul 17, 4:40 PM CDTTORNADO 13 S Faunce, MNTHIS TORNADO SNAPPED SEVERAL POPLAR, SPRUCE, AND TAMARAC TREES LEAVING A 50 YARD WIDE GOUGE IN THE FOREST AND ACROSS FAUNCE ROAD SOUTH. IT TRACKED INTERMITTENTLY FOR ROUGHLY 15 MILES TO THE EAST NORTHEAST, TO ABOUT 9S OF BAUDETTE BY 510 PM CDT. THIS AREA IS DE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WFUS53 KFGF 172127
TORFGF
MNC077-172215-
/O.NEW.KFGF.TO.W.0020.190717T2127Z-190717T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
427 PM CDT Wed Jul 17 2019

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  South central Lake of the Woods County in north central
  Minnesota...

* Until 515 PM CDT.
    
* At 427 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Oaks Corner, or 41 miles southeast of Roseau,
  moving east at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* Locations impacted include...
  Faunce and Carp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Grand Forks.

&&

LAT...LON 4842 9511 4854 9517 4869 9469 4845 9456
TIME...MOT...LOC 2127Z 252DEG 21KT 4849 9503 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

CJ
1 follow-up statement
685 
WWUS53 KFGF 172149
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
449 PM CDT Wed Jul 17 2019

MNC077-172215-
/O.CON.KFGF.TO.W.0020.000000T0000Z-190717T2215Z/
Lake of the Woods MN-
449 PM CDT Wed Jul 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTH
CENTRAL LAKE OF THE WOODS COUNTY...
    
At 449 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Faunce, moving east at 25 mph.

HAZARD...TORNADO and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...
Faunce and Carp. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4843 9495 4857 9504 4869 9469 4845 9456
TIME...MOT...LOC 2149Z 252DEG 21KT 4853 9484 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

CJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:52 PM CDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 3:52 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
352 PM CDT Wed Jul 17 2019

.MESOSCALE DISCUSSION...
Issued at 349 PM CDT Wed Jul 17 2019

Thunderstorms, including a few severe thunderstorms, remain likely
from the Red River Valley eastward into northwest Minnesota late
this afternoon and into the evening hours. Main threats remain
strong winds and hail up to 1.5 inches with the strongest storms. A
tornado or two can't be ruled out. The most likely location for
severe storms is across northern Minnesota this afternoon and
evening.

Recent visible satellite imagery shows convective initiation underway
across northern Minnesota. Storms are initiation off a surface
confluence axis oriented northwest to southeast. With deep layer
shear nearly off this boundary, discrete supercells are likely over
the next one to two hours. However, a nearly straight hodograph will
encourage splitting storms and storm interactions, and possibly
upscale growth, heading into the evening hours. With backed surface
winds noted in Roseau and Lake of the Woods counties, a tornado
threat can't be ruled out as storms become more developed over the
next couple of hours.

Convective initiation is also trying to become established across
far northeast ND and along the international border where forcing is
slightly better closer to the upper level low. But again, robust
initiation has not yet occurred.

Further south, the surface trough/boundary has effectively mixed out
as denoted by southwesterly surface winds. Despite the daytime
heating with temperatures reaching into the 80s, the lack of
vertical development in the cumulus field is indicative of capping
that is preventing storm development.

For the next few hours, attention will be focused on northern MN
where storm initiation seems most likely. 1-2 kJ/kg of MLCAPE, 30-40
knots of effective bulk shear, and 100-200 m2/s2 ESRH will maintain
a severe threat over the next few hours. Hail and strong winds
remain the greatest threat, but a tornado can't be ruled out
entirely.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 349 PM CDT Wed Jul 17 2019

Thunderstorm coverage tied to peak heating underway and may continue
to expand before transitioning east this evening. Another mid level
impulse tracks east into our region overnight, with additional
showers/storms possibly moving into Devils Lake region (should be
weaker with less supportive mid level lapse rates/elevated
instability). Progressive pattern remains in place Thursday-Thursday
night, and trough axis along Red River could act as focus for
additional thunderstorm development with severe possible
(instability recovering along/ahead of approaching shortwave trough.
This trough is potentially stronger. While severe coverage is
uncertain (depending on destabilization/recovery), actual
shower/storm coverage could end up being better as this fast moving
feature tracks across our CWA.

Regarding temps: Near seasonal values (lows in lower 60s/highs in
the low to mid 80s).

.LONG TERM...(Friday through Wednesday)
Issued at 349 PM CDT Wed Jul 17 2019

For Friday through Saturday, a upper level zonal flow pattern
continues to bring a somewhat active weather pattern to the Northern
Plains. Overall this looks to be a drier period in the forecast for
areas north of Hwy 200, but across southeast ND and west central MN,
chances for showers and storms develop early Friday and through the
day Saturday. Despite the off and on rain chances, these days do not
look to be a complete wash.

The next widespread rain chances build back into the region for
Saturday night through Sunday night as an impulse aloft traverses
through the region in northwest flow aloft, but there is low
confidence in any details regarding potential for severe weather at
this time.

Through the weekend and into early next week, upper ridging in the
South breaks down and strong ridging builds over the Rockies, giving
way for cooler air to infiltrate the region in northwest flow aloft.
Through early next week, expect to see temperatures near normal
values with daytime highs in the 70s to lower 80s and overnight lows
in the 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 100 PM CDT Wed Jul 17 2019

Showers lingering along International Border remaining north of
terminals, however further development of showers/thunderstorms
still possible after 21Z today with threat winding down 01-03Z.
Best chance for thunderstorm (or strong thunderstorms) may be
from KFAR to KTVF to BJI, but coverage of thunderstorms may remain
scattered and direct impacts at terminals less certain. There is
a little more consensus at KBJI where I included TEMPO. Pockets
of MVFR CU still linger over the area with a few locations as low
as 1500 FT AGL. Trend should be towards prevailing VFR this
afternoon with restrictions then tied to shower/thunderstorm
activity.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...AM
SHORT TERM...DJR
LONG TERM...BP
AVIATION...DJR
Hazardous weather outlook, Jul 17, 4:02 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
402 PM CDT Wed Jul 17 2019

MNZ040-NDZ006-007-014-015-024-026-028-029-038-049-052>054-182115-
Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-
Barnes-Ransom-Sargent-Richland-Western Walsh County-
402 PM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms will be possible across parts of
eastern North Dakota, west central Minnesota, and northwest
Minnesota through this evening. The main hazards will be large
hail up to 1.5 inches and damaging wind gusts up to 70 mph.
Isolated tornadoes are also possible. Very heavy rainfall is also
possible with the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible across northwest
Minnesota. The main hazards will be large hail up to quarter size
and damaging wind gusts up to 60 mph. Isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-NDZ008-016-027-030-039-182115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Pembina-
Eastern Walsh County-Grand Forks-Traill-Cass-
402 PM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms will be possible across parts of
northeast North Dakota and northwest Minnesota through this
evening. The main hazards will be large hail up to 1.5 inches and
damaging wind gusts up to 70 mph. Isolated tornadoes are also
possible. Very heavy rainfall is also possible with the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible across northwest
Minnesota. The main hazards will be large hail up to quarter size
and damaging wind gusts up to 60 mph. Isolated tornadoes are also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 17, 3:31 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
331 PM CDT Wed Jul 17 2019

MNZ005-006-009-172130-
North Beltrami MN-Roseau MN-Lake Of The Woods MN-
331 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROSEAU...
NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF THE WOODS COUNTIES
UNTIL 430 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Gates Corner, or 32 miles south of Roseau, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gates Corner around 355 PM CDT.
  Norris Camp around 430 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4834 9549 4844 9561 4844 9560 4873 9515
      4851 9491
TIME...MOT...LOC 2030Z 234DEG 17KT 4841 9550

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jul 17, 3:37 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods53 min
Jul 17, 3:48 PM CDTTornado WarningFGFBeltrami, Lake of the Woods42 min
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningFGFLake of the Woods24 min
Jul 17, 5:55 PM CDTSpecial Weather StatementFGFLake of the Woods50 min
Jul 17, 6:11 PM CDTSevere Thunderstorm WarningFGFLake of the Woods34 min

Nearby

Tornado Warnings in Minnesota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.